Colorado, 2003

Lightning Strike in Colorado, June 12, 2003

June 12, 2003 · NWS BOU · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 12, 1:30 PM MST, 1 hour earlier.

Area forecast discussion, Jun 12, 1:30 PM MST, 1 hour before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT THU JUN 12 2003

SHORT TERM DISCUSSION...CONVECTION UNDERWAY OVR THE FRONT RANGE AND
WESTERN PORTIONS OF THE PALMER DVD AT THIS HOUR. FLASH FLOOD WARNING
HAS ALREADY BEEN ISSUED FOR THE HAYMAN BURN AREA OF DOUGLAS CTY AS
T-STORMS STILL BACK BUILDING VRY SLOWLY OVR THE AREA. AS FOR THE
REST OF FRONT RANGE...BLV THREAT OF HVY RAINFALL NOT AS HIGH AS SFC
DEW POINTS AND CAPES NOT AS GREAT IN THESE AREAS. SHOULD SEE HIGH
COUNTRY STORMS DRIFTING E/NEWRD OVR THE FTHLS AND ADJACENT HIGH
PLAINS NEXT SEVERAL HOURS WITH SMALL HAIL...POTENTIAL WND GUSTS TO
50KT...BRIEF HVY RAIN AND FQT LIGHTNING THE MAIN THREATS. ATTENTION
SHIFTS TO SERN PORTIONS OF THE CWFA THIS EVENING WHERE MESOETA AND
GFS SHOW INCREASING SFC DEW POINTS AND BLYR CAPES ALONG WITH
INCREASING SELY LOW-LVL FLOW. MESOETA PRECIP ACCUM GRIDS INDICATE
UPWARDS OF 1.5 INCH OF RAIN ALG A QUASI-STATIONARY WIND SHIFT
BOUNDARY ALIGNED WEST-EAST ACRS ELBERT AND LINCOLN COUNTIES THRU
LATE EVE HOURS. WEAK/MDT SHEAR ALONG THIS BOUNDARY MAY PROVIDE
ENOUGH TURNING TO PRODUCE A BRIEF LANDSPOUT OR TWO UNDER THE
MULTI-CELL STORM CELLS IN THE AREA.  UPSTREAM OVR WRN CO A WEAK PRES
WAVE BTWN 700-400MBS IS PROGD TO MOV OVR THE CWFA BTWN 06Z AND 09Z.
THIS COULD FURTHER EXTEND THE LIFE SHWRS/T-STORMS ON THE
PLAINS...ESPLY IN THE FAR NERN COUNTIES...THRU DAWN. CAN/T RULE OUT
ONE OR TWO SVR STORMS OVRNIGHT. FRIDAY...E/SELY LOW AND MID-LVL
FLOWS EAST OMTNS DEEPENS BUT DOES NOT NECESSARILY STRENGTHEN THRU
THE MORNING HRS WHILE THE WLY FLOW ALOFT REMAINS QUITE LIGHT.
PRECIPITABLE H20 VALUES ALSO A BIT HIGHER FRIDAY PRIOR TO PASSAGE OF
MID-LVL SHORTWV TROF. APRS A FAIRLY VIGOROUS SHORTWV MOVS ACRS THE
I-25 URBAN CORRIDOR BY MID-AFTERNOON WITH DRIER AND MORE STABLE AIR
SPREADING OVR THE MTNS THRU THE DAY. THE INCREASED CLOUD CVR SHOULD
ALSO CONTRIBUTE TO THE LOWER TEMPS XPCTD TOMORROW. MOS TEMP GUIDANCE
INDICATING A 5-10 DEG F COOL DOWN...LOOKS REASONABLE. BAKER

LONG TERM DISCUSSION...MDLS IN VRY POOR AGMNT OVERALL DURG THE XTNDD
PD.  SOME SORT OF RDG WL BLD ACRS THE WRN UNITED STATES...HWVR...THE
LCN AND AMPLITUDE OF THE RDG ELUDES THE MDLS ATTM.  FRIDAY NGT...
MID-LVL FEATURE ASSCTD WITH THE PRECIP GENERATION FRIDAY WL SHIFT
EWD INTO KS.  FLOW ALF WL TURN TO A NWLY DOWNSLOPING DIRECTION WITH
RAPID DRYING AT ALL LVLS AFT 00Z SAT.  PCPN SHUD COME TO AN END
QUICKLY DURG THE EVENING HOURS FRIDAY NGT WITH CLRG SKIES AFT
MIDNIGHT.  IF ENUF RAINFALL OCCURS FRI...WDSPD FOG MAY BE A PSBLTY
ACRS THE PLAINS SAT MRNG.

SAT WL BE DRIER AND WRMR...WHICH WL BE THE THEME OF THE DAY 4-7
PERIOD.  SOME RESIDUAL MSTR ARND H5 WL CONT THRU THE PD WHICH WL
LEAD TO DAILY AFTN AND EVENING TSTMS.  MOST OF THESE SHUD BE TERRAIN
HUGGERS SINCE FLOW AND MSTR TOO SLIGHT TO CARRY THE PCPN INTO THE
PLAINS. TEMPS MAY EDGE SLGTLY ABV NRML SUN AND MON...THEN RETREAT
DOWNWARD TWD NRML BY MIDWEEK. 46

.DEN...NONE.
Hazardous weather outlook, Jun 12, 10:25 AM MST, 4 hours 5 minutes before
COZ030>051-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1125 AM MDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL FORM FIRST OVER THE FRONT RANGE AND ALONG THE
CONTINENTAL DIVIDE. LOOK FOR LIGHT WEST WINDS ALOFT TO CARRY THESE
STORMS OUT OVER THE ADJACENT HIGH PLAINS BETWEEN 12:30 AND 2 PM. THE
FIRST LINE OF THUNDERSTORMS MOVING OFF THE FRONT RANGE AND OVER THE
I-25 URBAN CORRIDOR SHOULD BE HIGH BASED DUE TO THE RELATIVELY LOW
DEW POINT TEMPERATURES IN PLACE.  STILL THESE STORMS WILL BE CAPABLE
OF FREQUENT CLOUD-TO-GROUND LIGHTNING AND STRONG AND GUSTY WINDS. AS
STORMS CONTINUE TO MOVE OFF THE FRONT RANGE EXPECT THE ATMOSPHERE
WILL BECOME INCREASINGLY MOIST AND UNSTABLE. THUNDERSTORMS LATER
THIS AFTERNOON OVER AND NEAR THE FRONT RANGE WILL BE CAPABLE OF HAIL
AND STRONG DAMAGING WINDS. DUE TO LIGHT STEERING WINDS ALOFT...SOME
OF THESE STORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL.

FARTHER OUT ON THE PLAINS WHERE THE ATMOSPHERE WILL BE EVEN MORE
MOIST AND UNSTABLE...SCATTERED THUNDERSTORMS ARE EXPECTED TO BEGIN
FORMING AFTER 3 PM.  SOME OF THESE STORMS MAY BECOME SEVERE LATE
THIS AFTERNOON AND THIS EVENING...PARTICULARLY THOSE EAST OF A
CHEYENNE WYOMING TO BURLINGTON COLORADO LINE.  LARGE DAMAGING
HAIL...VERY HEAVY RAIN AND EVEN ISOLATED SHORT-LIVED TORNADOES OR
LANDSPOUTS WILL BE THE MAIN THREAT WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE DAY FRIDAY. A MID
LEVEL DISTURBANCE WILL KEEP THE THREAT OF SHOWERS AND THUNDERSTORM
CONTINUING FRIDAY MORNING AND THROUGH THE AFTERNOON HOURS.  WEAK
UPSLOPE FLOW COMBINED WITH SUBSTANTIAL ATMOSPHERIC INSTABILITY WILL
LEAD TO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE FAR
NORTHEAST PLAINS IN THE AFTERNOON.  THE PRIMARY THREAT FROM THESE
STORMS WILL AGAIN BE HAIL.

AFTER THIS DISTURBANCE DEPARTS SATURDAY...A SLIGHTLY DRIER WEATHER
PATTERN WILL BECOME ESTABLISHED ACROSS COLORADO.  SOME MOISTURE WILL
LINGER HOWEVER...SO ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS
WILL STILL BE IN THE FORECAST FOR THE NEXT SEVERAL DAYS.  THE
MAJORITY OF THE STORMS WILL STAY IN THE HIGH COUNTRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WITHIN THE I-25 URBAN CORRIDOR
AFTER 2 PM MDT TODAY.

BAKER/046/BURROUGHS

The radar

The Denver radar (KFTG), 61 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Douglas

When
June 12, 2:30 PM MST
Where
Douglas County, 9 mi N of Sedalia
Reported by
NEWSPAPER
Coordinates
39.330, -104.930 (the zone’s center; the record gives no point)

Lightning blew a hole in the roof of a home in Highlands Ranch. The bolt knocked several holes in the bedroom ceilings and damaged the home's electrical system.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368203.